Tennessee, 2004

Flash Flood and Hail in Tennessee, March 20, 2004

March 20, 2004 · NWS OHX · 13 events in 10 counties and zones

10 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 10:00 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 20, 10:00 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 AM CST SAT MAR 20 2004

ELEVATED CONVECTION FIRING ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA AT 1530Z IN RESPONSE TO WARM ADVECTION OUT AHEAD OF COLD
FRONT. NEWLY DEVELOPED CONVECTION FIRING IN SOUTHEAST MISSOURI.
AIRMASS UNSTABLE THIS MORNING ACROSS EASTERN OKLAHOMA INTO SOUTHERN
MISSOURI EASTWARD THROUGH ARKANSAS INTO WESTERN TENNESSEE.
SURFACE BASED LIS AT OR BELOW MINUS 5 THIS AREA.

EXPECT THIS ACTIVITY TO CONTINUE TO WORK EASTWARD AS STRONG COLD
FRONT MOVES INTO THE AREA. SOME STORMS COULD BE SEVERE IN MID STATE
THIS AFTERNOON AND EARLY EVENING AND HAVE UPDATED HWO TO REFLECT
THIS. MAIN CONCERN WOULD BE FOR LARGE HAIL AND DOWNBURST WINDS.
IN TERMS OF TIMING EXPECT STORMS TO REACH LAND BETWEEN THE LAKES...
NORTHWEST MIDDLE BETWEEN 1 AND 2 PM.

700 TO 500 MB LAPSE RATE 8.0 DEGC/KM OFF BNA 12Z RAOB. STEEP MID LEVEL
LAPSE RATES. MILLERS TOTAL TOTALS AT 58.

WILL UPDATE FORECAST MAINLY FOR WORDING AS TEMPS ARE ON TRACK AND
THE STORMS ARE ON THE WAY.

                   NATIONAL WEATHER SERVICE OLD HICKORY, TN. THE
FOLLOWING DATA WAS PROCESSED FROM THE BNA SOUNDING 12Z 03/20/04

                      BNA
STABILITY
VIL OF THE DAY        31
500 MB TEMP:         -18.7
400 MB TEMP:         -29.7

SHOWALTER-INDEX        -3
TROPOPAUSE (MB)       199

JJ GEORGES K-INDEX    33

LAPSE RATE (DEGC/KM)
700 TO 500 MB         8.0

MILLERS TOTAL TOTALS  58
     VERTICAL TOTALS  30
        CROSS TOTALS  28

THICKNESSES (METERS)
1000 TO 925            665
1000 TO 850 (1300)    1381
1000 TO 700 (2840)    2971
1000 TO 500 (5400)    5583
 850 TO 700 (1540)    1590

          700MB TEMP  2.2
          700MB WIND  260/27

MEAN WIND (DEGS/KTS)
SURFACE TO  5000 FT   240/34
5000 FT TO 10000 FT   255/33

HEIGHT (KFT MSL)
-20 ISOTHERM          19.6

.BNA WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
01
Hazardous weather outlook, Mar 20, 8:39 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
839 AM CST SAT MAR 20 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-211130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
839 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS AND THUNDERSTORMS ARE LIKELY...SOME POSSIBLY SEVERE
THIS AFTERNOON AND EARLY TONIGHT. PRIMARY THREAT WILL BE
DOWNBURST WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

BOYD
01

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
March 20, 1:10 PM CST to 1:15 PM CST
Where
Montgomery County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.483, -87.400

TDOT reported trees down on Sango Drive, Bagwell Road and South Woodson Rd.

Thunderstorm Wind, Benton

When
March 20, 1:30 PM CST
Where
Benton County, Camden
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
36.050, -88.100

Electric company reported a tree down on a powerline on U.S. Hwy 64, just south of Camden.

Thunderstorm Wind, Sumner

When
March 20, 2:00 PM CST
Where
Sumner County, Gallatin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -86.450

EMA reported a tree down in the southern part of Gallatin.

Flash Flood, Sumner

When
March 20, 2:50 PM CST to 4:30 PM CST
Where
Sumner County, 5 mi WNW of Hendersonville
Reported by
GENERAL PUBLIC
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Street flooding was reported at I-65 interchange at Long Hollow Pike.

Thunderstorm Wind, Williamson

When
March 20, 3:00 PM CST
Where
Williamson County, North Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -86.900

Trees and telephone lines were down in Brentwood and Franklin.

Thunderstorm Wind, Robertson

When
March 20, 3:00 PM CST
Where
Robertson County, Southeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.433, -86.800

TDOT reported trees down at Albert Fentress and Walden Roads.

Thunderstorm Wind, Cheatham

When
March 20, 3:00 PM CST
Where
Cheatham County, Ashland City
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.283, -87.067

EMA reported a few trees down nearAshland City.

Hail, Hickman

When
March 20, 3:05 PM CST
Where
Hickman County, 6 mi E of Centerville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.783, -87.367

Nickel size hail reported by the public.

Hail, Davidson

When
March 20, 3:05 PM CST
Where
Davidson County, Antioch
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.067, -86.667

Dime to penny size hail reported near Hickory Hollow Mall in Antioch.

Thunderstorm Wind, Rutherford

When
March 20, 3:10 PM CST
Where
Rutherford County, La Vergne
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.583

Trees were blown down.

Thunderstorm Wind, Davidson

When
March 20, 3:10 PM CST to 3:15 PM CST
Where
Davidson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.200, -86.817

Davidson County OEM reported trees and power lines were down around the county.

Thunderstorm Wind, Fentress

When
March 20, 3:30 PM CST
Where
Fentress County, Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -84.917

Trees were blown down.

Thunderstorm Wind, Rutherford

When
March 20, 3:40 PM CST
Where
Rutherford County, Christiana
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.717, -86.400

Tin roof torn off a barn at Christiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389544, 5389545, 5389598, 5389543, 5389541, 5389546, 5389597, 5389540, 5389542, 5389538, 5389539, 5389537, 5389599.